By

Searching for Fatigue Source Reveals Overlooked Midrin Overuse

As you’ve likely noticed, fatigue, both physical and mental, ranks high on my list of migraine complaints. Since finding some effective preventive medications in the last year, fatigue has probably become my most debilitating — and annoying — symptom.

Though my doctors and I think the fatigue is a migraine symptom (it is far worse during a migraine attack) I’ve searched for other causes. My thyroid’s been scanned an biopsied, I’ve taken supplements after tests indicated low vitamin D and B12 levels, my internist has probed a variety of possible causes… and yet the fatigue lingers.

Then, a bright light bulb suddenly switched on. I’ve taken an average of two Midrin each day (some days none, other days four or five) for the last three years. The drug is a combination of acetaminophen (Tylenol’s active ingredient), a vasoconstrictor, and a mild sedative. Though I don’t feel sleepy when I take it, I wonder if the sedative could have an additive effect that’s left me worn out after three years of a continuous dose. (Not to mention I could have medication overuse headache, a.k.a. rebound, from daily acetaminophen.)

I am so careful with the medications that I take. I research them well and track whenever I take an abortive, but somehow the frequency with which I was taking Midrin didn’t register. I’ve been off it two weeks and both my fatigue and migraine frequency have lessened (though the roof debacle has muddied my results). I’ve taken plain acetaminophen three times each of the past two weeks, but am going to try to go without it completely this week.

The number of different migraine triggers, the possible effects of medications on migraine frequency and severity, and the variety of symptoms that can be present during a migraine make for a complicated juggling act. I never intended to join this circus.

3 Responses to Searching for Fatigue Source Reveals Overlooked Midrin Overuse

  1. Chris says:

    Ah, Midrin, friend or foe!?!

    I have had Midrin in my arsenal of abortives on and off for a number of years. My neurologists have always warned me of the risk of rebound migrainess if the Midrin is over-used.

    I too track everything I take as an abortive (everything I eat, the time I awake, the time I go to sleep and a myriad of other data points). Since I have this data (as a spreadsheet) I have written some “look back” formula that prodcue a numeric value to indicate the frequency with which I take Midrin (and other abortives) over the previous seven days. This allows me, at a glance, to know how I am doing related to restricting the use of rebound causing agents.

    Honestly, I do not always keep that index number down, but in monitoring it, I can be more mindful of how frequently I am treating with abortives.

    In the end, although a bit off topic with my geeky data points, I would conclude that Midrin is a friend. As my neurologist would, a friend whom you don’t want visiting every day of the week.

    Keep up the good fight!!!

  2. William says:

    A “complicated juggling act” indeed. And now the journal Headache is coming out and saying a recently completed study indicates that it’s almost impossible for individuals to determine triggers on their own because there are so many variables involved.

    The conclusion was that only “formal experiments” conducted by professionals can really pinpoint triggers.

    Personally, I’m not so sure about this. The diary I kept seemed to do a pretty good job of fingering my triggers. Maybe I was just lucky?

    The full article is here: http://medicalxpress.com/news/2013-04-migraines-impossible.html

  3. Nilofer says:

    Wow, the data points sound impressive. I just have a large, handwritten calendar on my fridge. I don’t know much about Midrin – just Maxalt and the crappy generic that has replaced it. Lots of headaches lately, every day now since April 5th. Feels like the old days. I can’t blame gluten or milk products so I think it is the pollen. Claritin ends up giving me headaches which turn into migraines so that is a no go. The fake Maxalt makes me feel a eerie sense of doom. Excedrin PM lets me sleep but I wake up with the headache. If it isn’t the pollen then it must be my cycle but this has been good the last 2 months so I don’t think that could be it. Variety of meds seems like a good approach when triggers can’t be controlled/identified.

Leave a Reply

Your email address will not be published. Required fields are marked *